Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Lubbock, TX

August 16, 2021Hale County, Texas

NWS Lubbock, TX issued this special weather statement at Aug 16, 2021, 7:13 PM CDT for Hale County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 7:13 PM CDT (00:13 UTC)
Expired
Aug 16, 2021, 7:45 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Hail
0.25 in
Wind
55

County Hale County, TX

The radar

The Lubbock radar (KLBB), 46 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted.

881 
WWUS84 KLUB 170013
SPSLUB

Special Weather Statement
National Weather Service Lubbock TX
713 PM CDT Mon Aug 16 2021
 
TXZ029-030-170045-
Floyd TX-Hale TX-
713 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern Floyd
and eastern Hale Counties through 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Plainview, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Plainview, Floydada, Hale Center, Lockney, Petersburg, Aiken and Seth
Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3400 10127 3383 10153 3383 10169 3412 10190
      3431 10172
TIME...MOT...LOC 0013Z 329DEG 23KT 3408 10168 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

WCI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this special weather statement went out at Aug 16, 6:44 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 16, 6:44 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
644 PM CDT Mon Aug 16 2021

.AVIATION...
VFR is expected to prevail through the forecast period with
showers and thunderstorms expected to be in the vicinity of all
three terminal until around midnight. Winds could change quickly
from outflow boundaries from these storms.

&&

.PREV DISCUSSION... /issued 213 PM CDT Mon Aug 16 2021/

SHORT TERM...
Thunderstorms already ongoing and fairly numerous across the Texas
Panhandle in proximity to an upper level short wave trough located
from the Great Lakes to the Panhandle. Meanwhile, further south,
some isolated thunderstorms have developed across the Rolling Plains
in a zone of surface confluence with additional isolated
thunderstorms forming across southeastern New Mexico and the Permian
Basin in an area of weak capping and midlevel monsoonal moisture. Hi-
res models show little agreement with development and evolution of
the precipitation fields this afternoon and tonight, which is not
terribly surprising given the relative weakness to the forcing apart
from the upper trough. In general, think that chance category PoPs
will suffice for tonight to start given the lack of clarity from the
models. With the upper trough progged to move slowly to the
southeast through tonight and Tuesday, the extreme southeastern
Panhandle and Rolling Plains may be more in play to get
thunderstorms than previously anticipated, and have upped PoPs some
there. Will then begin to trim PoPs from north to south with time
from late tonight into Tuesday morning as the trough moves further
east. By Tuesday afternoon, the departing upper trough should allow
for the deeper monsoonal moisture to move back over a larger part of
the forecast with chance PoPs looking reasonable Tuesday afternoon
given the increased moisture and weak capping.

LONG TERM...
There has been a subtle shift to the south for precipitation
chances Tuesday night into Wednesday with the upper level trough
overhead sharpening and becoming more positively tilted, though
the highest POPs remain over the southern Rolling Plains. This
same upper level trough lifts north somewhat on Thursday, stuck
between the area of high pressure building to the north of what
will be left of Fred, and strengthening closed low in the
intermountain west. Deep boundary layer moisture will remain in
place for Thursday with increased instability late Thursday
afternoon and evening. The GFS continues to show upwards of 2000
J/Kg, with the NAM indicating a peak as high as 2500 J/Kg early
Thursday evening in the southern South Plains. There will be a
chance for strong to marginally severe wind gusts from outflow
where storms are able to initiate. Locations on the Caprock will
have slightly cooler air aloft to work with, while the Rolling
Plains will have deeper surface moisture/convergence. It's too
early to pinpoint attm exactly where the strongest convection will
develop.

The upper level trough associated with the Pacific Low sweeps E/NE
Thursday night with drier air gradually mixing down to the surface
through the day Friday. PWATS will drop below 1.25" for the first
time in awhile, though slight chance POPs linger into Saturday
afternoon as the upper level trough drags east. The Bermuda High
centers itself over Texarkana for the end of the weekend into the
beginning of next week, providing warmer temperatures but holding
off precip chances well to our west.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55/99/99
Hazardous weather outlook, Aug 16, 2:51 AM CDT, 16 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
251 AM CDT Mon Aug 16 2021

TXZ021>044-170800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
251 AM CDT Mon Aug 16 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible this
afternoon and tonight. The stronger storms are not expected to be
severe, but will bring the possibility of wind gusts to 55 mph.
Localized heavy rain and minor flooding will also be possible with
some storms because of their slow movement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible much of the week with the highest
probabilities and areal coverage on Tuesday. On any particular day,
if storms develop they will likely be slow moving and bring the
potential for heavy rain with localized flooding concerns.

In the hours before

Special weather statement, Aug 16, 7:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lubbock TX
713 PM CDT Mon Aug 16 2021

TXZ029-030-170045-
Floyd TX-Hale TX-
713 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern Floyd
and eastern Hale Counties through 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Plainview, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plainview, Floydada, Hale Center, Lockney, Petersburg, Aiken and Seth
Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3400 10127 3383 10153 3383 10169 3412 10190
      3431 10172
TIME...MOT...LOC 0013Z 329DEG 23KT 3408 10168

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

WCI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:07 PM CDTAreal Flood AdvisoryLUBHale, Swisher2 hr
Aug 16, 7:22 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock20 min
Aug 16, 7:51 PM CDTAreal Flood AdvisoryLUBBailey, Lamb99 min
Aug 16, 8:50 PM CDTAreal Flood AdvisoryLUBGarza, Kent, Stonewall3 hr
Aug 16, 8:55 PM CDTAreal Flood AdvisoryLUBCrosby, Garza, Lubbock, Lynn3 hr
Aug 16, 9:45 PM CDTAreal Flood AdvisoryLUBCrosby, Garza, Hockley, Lubbock, Lynn, Terry2 hr
Aug 16, 11:55 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Hockley, Kent, Lubbock and 3 more4 hr
Aug 17, 12:03 AM CDTAreal Flood AdvisoryLUBBailey, Cochran, Yoakum117 min
Aug 17, 1:43 AM CDTRiver Flood AdvisoryLUBLubbock3 hr
Aug 17, 8:07 AM CDTRiver Flood AdvisoryLUBLubbock7 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.